Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 262, NWS Kansas City, MO

August 20, 2000Saline County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 20, 2000, 12:05 AM CDT for Saline County, Missouri. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 20, 2000, 12:05 AM CDT (05:05 UTC)
Expired
Aug 20, 2000, 1:00 AM CDT
In force
55 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Saline County, MO

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 399 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-467 J/kg
Mixed-layer LCL
1388 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
399 m²/s²
0-3 km storm-relative helicity
748 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

717 
WUUS53 KEAX 200506
SVRMCI
MOC195-200600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1205 AM CDT SUN AUG 20 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SALINE COUNTY IN CENTRAL MISSOURI
  THIS INCLUDES THE CITY OF MARSHALL

* UNTIL 100 AM CDT

* AT 1205 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 6 MILES WEST OF GRAND PASS TO 12
  MILES WEST OF SWEET SPRINGS...OR FROM 19 MILES WEST OF MARSHALL TO
  17 MILES NORTH OF WARRENSBURG...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GRAND PASS AT 1210 AM CDT
  MALTA BEND AT 1215 AM CDT
  SWEET SPRINGS AT 1220 AM CDT
  MARSHALL AT 1235 AM CDT
  NAPTON AT 1245 AM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND 
WINDS IN EXCESS OF 70 MPH. THIS STORM HAS A HISTORY OF PRODUCING 
DAMAGE.  FOR YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS. 
REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS. HEAVY RAINS 
CAN CAUSE LOCALIZED FLOODING OF LOW LYING AREAS.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3922 9348 3896 9348 3896 9309 3921 9290
          3932 9315

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:00 PM CDT, 10 hours 5 minutes earlier.

Area forecast discussion, Aug 19, 2:00 PM CDT, 10 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
200 PM CDT SAT AUG 19 2000

MAIN FCST CONCERN IS IN SHORT TERM. STG BAROCLINIC ZONE SETTING UP
ACR CNTRL/ERN KS AS WRMFNT PRESSES SLOWLY ALONG KS/OK BDR. LATEST
SFC ANALYSIS INDICATES GOOD SFC HTG ALONG BOUNDARY WITH MOIST
POOLING ALONG AND JUST NORTH OF FRONT. MCONV ALSO IMPRESSIVE ALONG
BOUNDARY AS DRY AND HOT AIR SURGES NE OUT OF NW OK. HARD TO ARGUE
WITH SPC/HPC AND MODEL GRIDDS WHICH ALL SUGGEST CONVECTIVE
DEVELOPMENT ALONG OR NORTH OF BOUNDARY LATE THIS AFTN OR EVE AND MVG
EAST INTO CWA TNGT.

310K SFC SHOWS IMPRESSIVE ISENT LIFT TNGT AS LLJ VEERS AND
STRENGTHENS. THUNDERSTORMS IN KS XPCTD TO EVOLVE INTO MCS THIS
EVE WITH SFC-3KM SHR PROFILES OF 20-25 M/S SUPPORTIVE OF DAMAGING
WINDS EARLY TNGT...ESP WRN CWA WHERE INSTABILITY THE GREATEST.
SEVERE THREAT TO DIMINISH AS MCS MOVES EAST THROUGH CWA AS COMPLEX
ENCOUNTERS COOLER BOUNDARY TEMPS. HOWEVER...ELEVATED INSTABILITY AND
STG ISENT LIFT TO KEEP THREAT OF TRW HIGH THROUGH NGT ACR MUCH OF
CWA.

MCS TO EXIT MUCH OF AT LEAST WRN CWA BY SUN AM. ISENT LIFT TO WEAKEN
CONSIDERABLY BY DAYBREAK WITH TEMPS...CLD CVR AND AFTERNOON
REDEVELOPMENT A CONCERN SUNDAY AFTN. IT IS LIKELY THAT A STRATUS
LAYER WL DEVELOP IN WAKE OF MCS LATE TNGT IN COOL BOUNDARY LAYER.
MCS OUTFLO MAY TEMPORARILY PUSH FNT A LTL SOUTH TNGT...AND WITH COOL
EAST WINDS AND WET GROUND...STRATUS MAY LINGER MUCH OF DAY IN NRN
ZONES WITH PARTIAL SUNSHINE NOT ARRIVING IN SRN ZONES TL AFTN.
THEREFORE...WL KEEP TEMPS RELATIVELY COOL...CLOSE TO CURRENT ZONES
AND FAN/FWC TEMPS.

CANT RULE OUT DEVELOPMENT ALONG WRMFNT SUN AFTN...BUT CHCS LOOK
SMALL WITH COOL TEMPS AND INCREASING CAP. HOWEVER...ANY WK MONSOONAL
SHRTWV ROTATING AROUND PERIPHERY OF RDG MAY TRIGGER A FEW RW/TRW...
HIGH BASED OR OTHERWISE.

AVN/ETA SIMILIAR IN SLO NWD MVMENT OF FNT SUN NGT AND MON IN ADVANCE
OF NEXT FNT DROPPING SE ACR NRN PLAINS. TEMPS TO JUMP ON MON AS
WRMFNT MOVES INTO NRN MO. TEMPS TRICKY ESP SINCE AIR MASS WARMING
NICELY IN SRN ARK AND OK. HOWEVER...WITH SFC LO IN WRN KS...SFC
WINDS SHOULD HAVE EASTERLY COMPONENT WHICH SHOULD KEEP TEMPS IN
CHECK. WL ALSO MAINTAIN LOW POPS WITH FNT AND WK SHRTWVS IN
VICINITY.

IN THE EXTENDED...WL KEEP POPS TUES AND WED WITH FNT IN AREA. TRICKY
NW FLO TO LINGER THROUGH FRI...BUT WL NOT INTRODUCE POPS PAST
WEDNESDAY AT THIS TIME.

.EAX...NONE.

DB

In the hours before

Local storm report, Aug 19, 10:04 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1004 PM CDT SAT AUG 19 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 PM    3 S DENTON                KS   1.75 INCH HAIL
08/19/00   DONIPHAN                       REPORTED BY PUBLIC.
Local storm report, Aug 19, 11:29 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1129 PM CDT SAT AUG 19 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0937 PM    BENDENA                   KS   .88 INCH HAIL
08/19/00   DONIPHAN                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1000 PM    SUGAR LAKE                MO   WIND DAMAGE
08/19/00   BUCHANAN                       MOBILE HOME BLOWN
                                          COMPLETELY OVER AND
                                          POWER LINES DOWN NEAR
                                          US 59/SR 45
                                          INTERSECTION.  REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

1030 PM    2 W OREGON                MO   WIND DAMAGE
08/19/00   HOLT                           TREE DOWN ON ROAD ALONG
                                          HWY 111.  REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Aug 19, 11:35 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1135 PM CDT SAT AUG 19 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    DYE                       MO   WIND DAMAGE
08/19/00   PLATTE                         MULTIPLE TREES DOWNED.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1039 PM    PLATTSBURG                MO   61 MPH TSTM GUST
08/19/00   CLINTON                        REPORTED BY MEDIA.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 9:46 PM CDTSevere Thunderstorm WarningEAXBuchanan59 min
Aug 19, 10:10 PM CDTSevere Thunderstorm WarningEAXPlatte65 min
Aug 19, 10:29 PM CDTSevere Thunderstorm WarningEAXHolt61 min
Aug 19, 10:39 PM CDTSevere Thunderstorm WarningEAXClay, Clinton66 min
Aug 19, 11:02 PM CDTSevere Thunderstorm WarningEAXRay58 min
Aug 19, 11:31 PM CDTSevere Thunderstorm WarningEAXLafayette59 min
Aug 20, 12:00 AM CDTSevere Thunderstorm WarningEAXRay45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.